Maladaptive activation of Nav1.9 channels by nitric oxide causes triptan-induced medication overuse headache - Aix-Marseille Université Access content directly
Journal Articles Nature Communications Year : 2019

Maladaptive activation of Nav1.9 channels by nitric oxide causes triptan-induced medication overuse headache

Abstract

Medication-overuse headaches (MOH) occur with both over-the-counter and pain-relief medicines, including paracetamol, opioids and combination analgesics. The mechanisms that lead to MOH are still uncertain. Here, we show that abnormal activation of Nav1.9 channels by Nitric Oxide (NO) is responsible for MOH induced by triptan migraine medicine. Deletion of the Scn11a gene in MOH mice abrogates NO-mediated symptoms, including cephalic and extracephalic allodynia, photophobia and phonophobia. NO strongly activates Nav1.9 in dural afferent neurons from MOH but not normal mice. Abnormal activation of Nav1.9 triggers CGRP secretion, causing artery dilatation and degranulation of mast cells. In turn, released mast cell mediators potentiates Nav1.9 in meningeal nociceptors, exacerbating inflammation and pain signal. Analysis of signaling networks indicates that PKA is downregulated in tri-geminal neurons from MOH mice, relieving its inhibitory action on NO-Nav1.9 coupling. Thus, anomalous activation of Nav1.9 channels by NO, as a result of chronic medication, promotes MOH.
Fichier principal
Vignette du fichier
s41467-019-12197-3.pdf (4.23 Mo) Télécharger le fichier
Origin Files produced by the author(s)
Loading...

Dates and versions

hal-02346195 , version 1 (07-01-2020)

Licence

Identifiers

Cite

Caroline Bonnet, Jizhe Hao, Nancy Osorio, Anne Donnet, Virginie Penalba, et al.. Maladaptive activation of Nav1.9 channels by nitric oxide causes triptan-induced medication overuse headache. Nature Communications, 2019, 10 (1), ⟨10.1038/s41467-019-12197-3⟩. ⟨hal-02346195⟩
105 View
69 Download

Altmetric

Share

Gmail Mastodon Facebook X LinkedIn More